Thursday, June 19, 2014

Getting Over Palpitations

Note to new readers: please note I'm not a health care provider and have no medical training. If you have heart palpitations, I have no idea whether the following will work for you.

Over the past several days, I've had a rough time with heart palpitations and feeling physically jittery. I was wondering if I was going to turn into one of those people who can't sit still. Not that there's anything wrong with that, but it would be a major lifestyle change.

Kidding aside, something wasn't right and I really needed to get back to normal. I tried popping potassium pills like candy. I ate more. I doubled up on my iron dose. I went to yoga and even got on the treadmill at 6 AM yesterday. I tried the nuclear option of eating more carbs to stop peeing away minerals. Most of these things helped, but the problem kept coming back.

A comment from Galina made me look up epinephrine, one of the drugs my surgeon used to anesthetize me Friday. First, the assistant at the surgeon's office said they didn't use epinephrine, then said they did, and said it couldn't have been a side effect because so many days had passed (she also got the date of the surgery wrong). But hypokalemia (lack of potassium) is one of the side effects listed on drugs.com. If epinephrine reduces potassium, the potassium isn't going to come back just because the drug has worn off. Drugs.com also says that arrythmias have been reported in patients with underlying cardiac disease. I don't have cardiac disease, but one of the symptoms of hypokalemia is abnormal heart rhythms. I'd also changed my diet recently (started Atkins induction, which can reduce levels of potassium, salt and magnesium temporarily). And for a few days after the oral surgery, I probably didn't eat enough. Even under the best circumstances, I don't absorb minerals well. The combination, I think, sent me over the edge.

So why didn't popping potassium pills fix this? I wondered if potassium absorption might depend on magnesium because of a supplement I saw at GNC that had both minerals. I was grasping at straws, but I was desperate. A search in Google books confirmed this (the synergy, not my desperation). But had I searched my Kindle, I'd have found the answer faster:

However, persistent hypokalemia unresponsive to sodium and potassium replacement can be a sign of underlying magnesium depletion....the best test for magnesium depletion is a 20-day course of oral replacement...a long as the patient has normal renal function. (The Art and Science of Low Carbohydrate Living by Jeff S. Volek, Ph.D., RD and Stephen D. Phinney, MD, Ph.D., 2011, page 166.)

I didn't suspect I was low in magnesium because that typically gives me GI problems in the form of trouble swallowing and constipation. But popping magnesium pills has brought relief. Hopefully, I'll be in bed tomorrow morning listening to classical music instead of burning off nervous energy on the treadmill.

16 comments:

horfilmania said...

This is good to know Lori as I'm having some dental work done and I find that after any anesthetic I'm bitchier than hell and don't feel well. I thought it was just the anesthetic but didn't think it could be other stuff like vitamin and mineral depletion.

Larcana said...

It may be that you started Atkins and got a magnesium deficiency and then had epinephrine and wammo it wiped out your reserves...of both. I think Morton Lite salt can be added to chicken or beef broth to help keep you normal when starting Atkins. I remember reading that in his book. Hope you keep recovering.

Galina L. said...

I gave myself an injection of a magnesium sulfate(10 ml) and took a Taurine supplement at a night time because I have reacted on Epinefrine with a mild migraine . It is funny in a way how dealing with migraines intuitively often points in the right direction health-wise, like using the right diet and reaching for the right supplements, now I know to add potassium to the mix. Today I feel much better. The worst thing about surgeries for me - the drugs used in the connection with it. I especially resent the take of antibiotics, but I obey doctor's advice in the case of dental implants and when I had an eye surgery, with foot surgery I didn't take antybiotics.
Anesthetic drugs are never discussed with a patient, I discovered the use of the Epinefrine during almost ALL SURGERIES completely by chance because due to my very strong allergic reaction on a Novocain I started to investigate the anesthesia cocktail and got curious why after treating cavities I went down with migraines with 100% probability.

I hope our discussion will be useful for other readers, I just want to warn you, guys. Doctors absolutely hate to work without the Epinefrine, and be prepared they will sneak it it the mix anyway without telling you - I had such experience, so take supplements after anyway. Every doctor I talked with thought I wanted to avoid heart palpitations (they thought it was a minor issue for a healthy person), but somehow my desire to avoid a migraine usually met more cooperation.

Lori Miller said...

I don't know if nutrient deficiency causes the mood side effects, but taking an extra magnesium pill and potassium pill shouldn't hurt anything.

Lori Miller said...

I think you're exactly right.

Lori Miller said...

I'm so glad you're feeling better. And yeah, doctors don't seem to think there's any problem with anything they prescribe.

I think my intuition led me the other day to have the meat and cheese plate (lots of potassium in the pork plus some meats are cured with potassium nitrate) and mineral water (magnesium).

tess said...

it occurs to me, each of us has our "weak point" where if we do anything wrong, THAT is where we first feel a problem. Galina has the first aim of avoiding migraine, and I keeping my thyroid happy ... and if we do this, the rest of our bodies responds well. interesting stuff!

and i'm glad you're getting the problem sorted out, Lori! when I tried using DLPA or tyrosine, I was getting that wired feeling, and it's not pleasant!

Lori Miller said...

The racing heart and what felt like a hormonal problem (too much adrenaline) was something new for me. It was worrying because my brother had Addison's disease (adrenal failure). But mineral deficiencies and involuntary muscles out of whack? If I'd looked at my problem that way, it might have clued me in to magnesium.

Galina L. said...

Ask your dentist to skip epinephrine when he/she is just doing something minor and not time-consuming - in such cases that med is not important - you will feel much better the next day.

Gwen said...

I've had a serious allergic reaction to an antibiotic rebound on me for up to three weeks, so I don't under-estimate the effect and LENGTH of effect drugs can have on me. Glad you got your answer!

that said, I had a lot of 'power surges' during menopause...not hot flashes. Major adrenaline surges. Thank God those days are long over...

Lori Miller said...

Long ago, I had a tiny cavity filled without any anesthetic. It just felt cold.

Lori Miller said...

That's what epinephrine is--adrenaline. The big M is still ahead of me; maybe what I know now will help me through it.

Rick Gladney said...

I'm sorry to hear about this Mrs. Lori. I hope you feel better. All I can do is offer you moral support seeing as how I have no experience with anything like this. So, keep thinking positive, and try to look on the bright side. Remember a good attitude goes a long way to keeping us all healthy. Thanks for all the help you have given me. I lost six pounds this last week! I finally broke three hundred pounds! I owe you one.

Lori Miller said...

Thanks for the support, Rick. I'm feeling back to normal now, just really tired. And I'm happy my suggestion worked for you!

Lowcarb team member said...

Only just caught up with your post Lori and very interesting to read all the views and comments.

Hope you are feeling loads better.

Take Care and .....

All the best Jan

Lori Miller said...

Thanks, Jan. I'm feeling much better.